From Minneapolis, Minnesota, USA:
My son experienced his first stomach flu since being diagnosed with diabetes. He vomited every 20 minutes for about six hours and once the following morning. We were in close contact with the doctor and made it through without having to go to the hospital. He did have large ketones the following day, but this resolved the second day. Following this illness, his Humalog doses with meals had to be decreased to less than half the usual dose per carbohydrate because of lows about two hours post meals. This is finally getting back to normal almost two weeks later. Now, we have been having very high blood sugars 200s to 300s [11.1 to 18.5 mmol/L] while he is sleeping. The usual correction doses don't seem to bring him down and I also just increased his Lantus again today. Is it common to have these problems following the flu? We are getting exhausted and frustrated trying to get his numbers back in target.
It is common to require some flexibility in dosing insulin throughout an illness. You must be diligent in checking blood sugars frequently, testing ketones with every void during an illness, and sometimes increasing your insulin dosing. Sometimes, it is many days or weeks after an illness when the dosing returns to the normal pre-illness levels. Your diabetes team should have some additional advice for you. You should check with them prior to making any substantial insulin dosing changes.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.